Advanced glaucomatous visual loss and oral steroidsBMJ 2008; 337 doi: http://dx.doi.org/10.1136/bmj.a670 (Published 01 August 2008) Cite this as: BMJ 2008;337:a670
- Vikas Chadha, specialist registrar in ophthalmology1,
- Iain Cruickshank, general practitioner2,
- Robert Swingler, consultant in neurology3,
- Roshini Sanders, consultant in ophthalmology1
- 1Department of Ophthalmology, Queen Margaret Hospital, Dunfermline KY12 0SU
- 2Leven Health Centre, Leven KY8 4ET
- 3Clinical Neurosciences, Department of Neurology, Ninewells Hospital and Medical School, Dundee DD1 9SY
- Correspondence to: V Chadha
- Accepted 1 April 2008
Ocular side effects of steroid eye drops include cataract, glaucoma, and corneal infections.1 2 3 These side effects are well known to general practitioners and ophthalmologists, who are the main prescribers of steroid eye drops.4 5 Oral steroids, however, are prescribed by a wide range of doctors in primary and secondary care.6 The potential complication of systemic, steroid induced glaucoma is less well known. This leads to irrevocable visual loss. The patient may be asymptomatic until central vision is affected.7 We report such a case.
A 63 year old man attended his usual optometrist in April 2005 complaining of gradual difficulty in focusing with his right eye over two months. The optometrist found raised intraocular pressures, cupping of the optic disc, and visual field loss and referred him urgently to hospital. At the hospital consultation his Snellen’s visual acuity was 6/12 right with an afferent pupillary defect and 6/6 left. Colour vision testing was not performed. Intraocular pressures (normal range 10-21 mm Hg) were 31 mm Hg right and 26 mm Hg left with wide open anterior chamber angles. Anterior segments were otherwise normal with no evidence of cataract. Ophthalmoscopy showed advanced glaucomatous cupping of the optic disc, with a cup to disc ratio (normal <0.5) of 0.9 right and 0.8 left (fig 1⇓). Computerised visual fields confirmed advanced glaucomatous field loss in the right eye and moderate loss in the left eye (fig 2⇓).
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial